Welcome to Scribd, the world's digital library. Read, publish, and share books and documents. See more
Download
Standard view
Full view
of .
Look up keyword
Like this
1Activity
0 of .
Results for:
No results containing your search query
P. 1
D Care for Nate Houston 2011-2012 OmniParty Share

D Care for Nate Houston 2011-2012 OmniParty Share

Ratings: (0)|Views: 170|Likes:

More info:

Published by: Laura Williams-DeJulius Houston on Aug 22, 2012
Copyright:Attribution Non-commercial

Availability:

Read on Scribd mobile: iPhone, iPad and Android.
download as DOCX, PDF, TXT or read online from Scribd
See more
See less

08/22/2012

pdf

text

original

 
Diabetic Information for Nathan HoustonNathan (Nate) has Type 1 Diabetes.
WHAT IS IT?
This disease occurs when the
 body’s immune system attacks and destroys
the insulin producing cells (beta cells) locatedin the pancreas. Insulin is a hormone thathelps the body move glucose (sugar)contained in food into cells throughout thebody. The cells need glucose for energy. Butwhen the beta cells are destroyed, no insulincan be produced and glucose stays in theblood instead. If glucose stays in the blood stream it can cause serious damage to all the organ systems of the body.
WHAT DOES IT MEAN FOR YOU?
The important thing to remember is that Nate is a healthy, happy, normalchild. Caring for him requires a little extra knowledge to get him through each day safely with good blood sugarcontrol.
WHAT IS THE TREATMENT?
 
Nate receives Insulin via an Insulin pump 24 hours a day. This type of therapyrequires frequent blood sugar checks (every 2-3 hours during the day and every 3-4 hours through the night).
 EMERGENCY SITUATIONS:
Everyone caring for Nate (including specials teachers and substitute teachers) mustbe aware of low and high blood sugar signs and notify the school nurse (or designated persons) promptly, so that
 Nate’s blood sugar number can be checked and then treated accordingly.
 LOW BLOOD SUGAR:
The only emergency that could come on quickly is
LOW BLOOD SUGAR
.This can occur if the child gets more exercise than usual, does not eat as much as usual, or receives toomuch insulin, is ill, or is stressed, etc. The warning signs of low blood sugar vary, but include any of thefollowing:1.
 
Hunger2.
 
Paleness, sweating, shaking3.
 
Eyes appear glassy, dilated or “big” pupils
 4.
 
Personality changes such as crying or stubbornness5.
 
Headaches6.
 
Inattention or drowsiness7.
 
Weakness, irritability, or confusion8.
 
Speech and coordination changesIf not treated:
LOSS OF CONSCIOUSNESS, SEIZURE, BRAIN DAMAGE, DEATH 
When Nate is low his signs have been fairly subtle…sometimes he will tell you he needs juice or a snack,
he will complain of hunger, or he will appear extremely pale or greenish. If Nate complains of being low,of hunger, or appears palehis blood sugar must be checked promptly.Nate must be accompanied by anadult at all times when his blood sugar is low.
 
 
TREATMENT:
Give
SUGAR
to help the blood sugar rise. Glucose tablets, Smarties, apple
sauce and juice boxes will be kept in the health office and in Nate’s diabetes care kit that will be
kept with Joe at all times.
IF BLOOD SUGAR: GIVE:Is less than 80 3 Glucose Tablets, OR2 Packages of Smarties, OR1 Juice Box, Or 1 Apple Sauce2 Quick Sticks
Nate likes variety. He does not like to treat his low blood sugar with the same form of quick-actingcarbohydrate every time he goes low. Only using apple juice to treat a low, for example, is likeeating the same sandwich every single day for lunch. Thus, we give him the following options: juice, Smarties, glucose tablets, Quick Sticks and apple sauce.After treatment wait 10-15 minutes and recheck the blood sugar. Nate should not eat anythingduring this time, as other foods can slow down the absorption of the sugar into his system. If hisblood sugar is less than 80 repeat the above steps (ie: give more sugar and wait an additional 10-15 minutes to r
echeck the blood sugar…keep doing this until h
is blood sugar is greater than 80).
IF NATE IS UNCONSCIOUS OR HAVING A SEIZURE/OR UNABLE TO TAKE SOMETHINGBY MOUTH:1.
 
Have someone call 911 and then parents2.
 
Give Glucagon (medication in the red container). Give .50 mg (1/2 of the medication) into the
front of Nate’s thigh.
 3.
 
Roll Nate on his side (This medication may cause vomiting).4.
 
Turn insulin pump off (remove pod from Nate’s body – 
simply peel off of his person)5.
 
Wait 10 minutes and then check blood sugar. Give sips of juice, once Nate is conscious.
 HIGH BLOOD SUGAR:
 People with diabetes may have high blood sugars and spill extra sugar into the urine on some occasions. These occasions include periods of growth, stress, illness, overeating and/or lack of exercise, medications, etc. High sugars are generally not an emergency (unless accompanied byabdominal pain or vomiting or if they persist for a prolonged period of a few hours). High blood sugarsigns and symptoms can include:1.
 
Mild: Thirst, frequent urination, sweet breath 2.
 
Moderate: Dry mouth, nausea, stomach cramps 3.
 
Severe: Labored deep breathing, extreme weakness, confusion, and eventuallyunconsciousness (coma).
 
TREATMENT:
Call parents for blood sugar greater than 250. Extra insulin may need to begiven by the school nurse. Nate will need to drink sugar free fluids and urinate more frequently.Test Nate for ketones via Blood Ketone Meter.
Please allow him to consume as much water as hewants and make bathroom privileges readily available.

You're Reading a Free Preview

Download
scribd
/*********** DO NOT ALTER ANYTHING BELOW THIS LINE ! ************/ var s_code=s.t();if(s_code)document.write(s_code)//-->